Kansas, 2015

Damaging Wind in Kansas, October 27, 2015

October 27, 2015 · NWS DDC · 1 event in 1 county or zone

An upper level short wave trough approached the region and helped to produce a few thunderstorms. The higher bases led to brief high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough approached the region and helped to produce a few thunderstorms. The higher bases led to brief high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 27, 1:34 PM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Oct 27, 1:34 PM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
234 PM CDT TUE OCT 27 2015

...Updated for Long Term...

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 204 PM CDT TUE OCT 27 2015

For tonight, another upper level shortwave trough will dig across
western Kansas by midnight bringing increasing clouds and rain
chances. Could have around 1/4 inch of rainfall near and west of
Garden City overnight, and lesser amounts elsewhere. The rain should
begin in the far west by around 7 to 9 pm, then progress east, then
end at Medicine Lodge by around 7 am. An isolated rumble of thunder
cannot be ruled out with some weak elevated CAPE. Winds will become
gusty at 15 to 30 mph with an associated cold front. Overnight lows
will be held up a bit by the cloud cover with lows in the mid to
upper 40s.

For Wednesday, expect clearing skies behind the upper wave and highs
in the low to mid 60s. Northwest winds of 15 to 25 mph will
gradually decrease as the surface pressure gradient relaxes.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 231 PM CDT TUE OCT 27 2015

For Wednesday night, models indicate increasing mid to high level
cloudiness in the right entrance region of an upper jet. Cold high
pressure at the surface will push into western Kansas by morning
with light and variable winds becoming light north. Models showing
some cold temps around freezing by early Thursday morning, but may
not be as cold as the NAM model with increasing clouds. Superblend
model output also gave lows just above freezing. So at this time, do
not have enough confidence to go with a Freeze Watch. Will add some
frost to the grids however. Will have overnight lows from around 33
at Hays to the mid 30s around Dodge City and upper 30s south and
west of Dodge City in the thicker cloud cover.

For Thursday, skies will be mostly clear with surface high pressure
moving east into the Missouri Valley. Winds will become light
southeasterly. Highs will be in the mid to upper 50s.

For Thursday night into Saturday, upper level storm systems will be
moving into the Central Plains. Rain chances will increase from
around 20 to 40 percent on Thursday night, to likely by Friday into
Saturday morning. Rainfall totals could range from 1/2 inch to 1
inch before the rain ends. Highs will be only in the 50s on Friday,
then in the low to mid 60s on Saturday. Overnight lows will be in
the 40s.

For the period of Sunday into next Tuesday, expect a dry period with
Highs around 70 and lows in the 40s.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1126 AM CDT TUE OCT 27 2015

Expect VFR conditions to continue through Wednesday morning. A
second shortwave trough will bring a cold front, wind shift, and
some scattered light showers or isolated thunderstorm after
03-05Z. Light and variable winds will shift to the northwest at
15-24kt into the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  63  35  56 /  30  10   0   0
GCK  42  62  36  56 /  40   0   0   0
EHA  43  63  41  60 /  20   0   0   0
LBL  44  63  41  58 /  30  10   0   0
HYS  44  63  32  55 /  30  10   0   0
P28  47  66  38  61 /  30  20   0   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Oct 27, 2:22 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT TUE OCT 27 2015

KSZ030-031-043>046-061>066-074>081-084>090-282030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
322 PM CDT TUE OCT 27 2015 /222 PM MDT TUE OCT 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...SHOWERS ALONG WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...A COLD FRONT WEDNESDAY NIGHT WILL LIKELY BRING
TEMPERATURES DOWN INTO THE LOWER 30S ACROSS PORTIONS OF WEST
CENTRAL KANSAS LEADING TO FROST OR PERHAPS EVEN A LIGHT FREEZE
EARLY THURSDAY MORNING.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  SIGNIFICANT FROST RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  SIGNIFICANT FROST RISK.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Oct 27, 7:29 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT TUE OCT 27 2015

KSZ061-074-280215-
HAMILTON KS-STANTON KS-
829 PM CDT TUE OCT 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...STANTON AND
SOUTHWESTERN KEARNY COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

AT 829 PM CDT/729 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES NORTHEAST OF TWO BUTTES...OR 20 MILES NORTHWEST
OF THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND BIG BOW.

LAT...LON 3785 10204 3784 10154 3740 10155 3758 10204
TIME...MOT...LOC 0129Z 283DEG 23KT 3775 10219

HOVORKA
Special weather statement, Oct 27, 8:06 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT TUE OCT 27 2015

KSZ061>063-074>076-084>086-280245-
SEWARD KS-FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-
MORTON KS-STANTON KS-HASKELL KS-
906 PM CDT TUE OCT 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...SOUTHEASTERN
HAMILTON...SOUTHWESTERN FINNEY...EASTERN STANTON...STEVENS...SOUTHERN
KEARNY...WESTERN SEWARD...GRANT AND HASKELL COUNTIES UNTIL 945 PM
CDT/845 PM MDT/...

AT 906 PM CDT/806 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST
OF KENDALL TO 5 MILES SOUTHEAST OF MANTER...AND MOVING SOUTHEAST AT
40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...HUGOTON...LAKIN...JOHNSON CITY...SUBLETTE...SATANTA...
DEERFIELD...MOSCOW...KENDALL...RICHFIELD...RYUS...BIG BOW...
PLYMELL...HICKOK...WOODS AND CAVE.

LAT...LON 3805 10150 3794 10078 3707 10087 3724 10197
TIME...MOT...LOC 0206Z 294DEG 38KT 3797 10150 3745 10182

HOVORKA
Local storm report, Oct 27, 8:12 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT TUE OCT 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     1 N SYRACUSE            38.00N 101.75W
10/27/2015  M53 MPH          HAMILTON           KS   AWOS

&&

LEE
Special weather statement, Oct 27, 8:15 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE OCT 27 2015

KSZ062-063-077-280300-
FINNEY KS-GRAY KS-KEARNY KS-
915 PM CDT TUE OCT 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHWESTERN GRAY AND NORTHEASTERN KEARNY COUNTIES UNTIL 1000 PM
CDT...

AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF DEERFIELD...MOVING EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND HOLCOMB.

LAT...LON 3803 10136 3819 10134 3821 10044 3789 10047
TIME...MOT...LOC 0215Z 271DEG 38KT 3810 10125

HOVORKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
October 27, 8:16 PM CST
Where
Grant County, Ulysses Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605993.